Steroid injection

I fell and broke my hip last October and had to have a hip replacement. I suffered a lot of pain from the hip and my other joints . When I saw the rheumy in May he suggested a steroid injection which has greatly improved all my joint pain. I am 58 years old and have subsequently put on weigh especially around my hips and waist area since having the injection . Does anyone have any idea how long the effects of the steroid will last and the weigh gain in this area. I know at my age weight gain is not unusual but it's where it has all gone which makes me think it's connected to the steroid .

6 Replies

  • Hi Clova

    Steroid injections can last anything from days to weeks or 3-6 months. So open ended!. If you can walk a bit more you might lose the weight round the hips, constant battle for us ladies isn't it?. Hope you get the benefit for a long time, makes such a difference. X

  • Thanks misty i am walking much more now and being without as much pain is brilliant. I also use an exercise bike . I guess there is always a down side to steroids

  • Was your steroid injection intra-articular (local/in a specific joint) or intra-muscular (regional/whole system)? I assume the latter, since you say it's helped your general aches and pains. I was offered one on Monday, and wasn't aware of the difference before the rheumy explained. The intramuscular injection is designed to get steroids into your whole system to deal with systemic inflammation - it doesn't stay where it's injected - so I don't think it would cause localised weight gain, just in one spot.

    Weight is a constant battle for me, too. I eat less than I used to and exercise more, but I am not losing weight - I think because my general pain levels make me generally less active... It's a nuisance, isn't it?!

  • I got the injection in the bottom . It was for general joint pain . Consultant said it wouldmt help the hip but it has. Just seems strange that the weight gain has been all in the one area. Thanks for your reply flow 4 . I know what you mean about eating less and gaining weight very frustrating and hard to accept.

  • Hi I had a steroid injection on advice of rheumatologist worse thing ever, all my joints ached even more than befor, that was last November, arrogated everything, and I also am struggling with weight issues still my hips and waist have got bigger and am struggling to lose any weight. As I have put on a stone and cannot shift it I am 56 was told steroids can stay in your system for 12 months. Get so fed up sometimes. Your not alone in this problem.

  • I'm sorry to hear basis that the steroid injection made things worse at least for me the pain improved. If I put weigh on it usually goes on my bust but I have definately put it on the hips and middle . I know steroids can put weight on but didn't think it would all go on the same area. I know how your feeling and at 58 it is hard to lose weight. All the best to you. Clova

You may also like...